About Careers Internship MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Even After SSRI Hot Flashes can Come Back

by Rukmani Krishna on October 26, 2012 at 11:13 PM
Font : A-A+

 Even After SSRI Hot Flashes can Come Back

According to a study hot flashes and night sweats can return after women stop using escitalopram—an antidepressant—to treat these menopause symptoms. The study was published online this month in Menopause, the journal of the North American Menopause Society. This is typical of stopping hormone therapy as well.

Not every woman who took escitalopram in this National Institutes of Health-supported study had her symptoms come back, however. Symptoms returned for only about one third of the women. These women were more likely than others to have had insomnia, to have had less relief from this selective serotonin reuptake inhibitor (SSRI) than the others, and to be white.

Advertisement

The researchers from Harvard Medical School in Boston, Fred Hutchinson Cancer Research Center in Seattle, Indiana University in Indianapolis, and the University of Pennsylvania in Philadelphia looked at the frequency, severity, and bother of vasomotor symptoms (hot flashes and night sweats) in 184 women before they started taking escitalopram, after 8 weeks of therapy, and again 3 weeks later. About a third of the women had relapses in terms of the number of night sweats and hot flashes, their severity, and how bothersome they were. Women who responded less well to the drug and who had insomnia were more likely to have a relapse in the number of night sweats and hot flashes, women who had insomnia and depressive symptoms were more likely to relapse in terms of the severity of their symptoms, and white women (unlike African Americans) were more likely to relapse in terms of how bothersome the symptoms were.

Although it will take more study to say for sure, these results imply that women may benefit from a longer period of treatment with the SSRI or from switching to insomnia treatments when they do discontinue the SSRI.

Source: Eurekalert
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
Test Your Knowledge About Chromosomes?
Eating During Sunlight Hours Minimizes Mood Vulnerabilities
Know More About the Digestive System
View all
Recommended Reading
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Hormone Replacement Therapy Antidepressants Health Benefits of Fennel Seeds Perimenopause 

Most Popular on Medindia

Turmeric Powder - Health Benefits, Uses & Side Effects Indian Medical Journals Find a Doctor Accident and Trauma Care Sinopril (2mg) (Lacidipine) Selfie Addiction Calculator A-Z Drug Brands in India Pregnancy Confirmation Calculator Drug Interaction Checker Diaphragmatic Hernia
This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
×

Even After SSRI Hot Flashes can Come Back Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests